Drought, Columbia
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Columbia forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.214, -93.227 (the zone’s center; the record gives no point)
After a weak El Nino brought about much above normal rainfall to Southwest Arkansas from the Fall months of 2018 through July 2019, a persistent upper level ridge of high pressure built in across Texas, Louisiana, and much of the Southeast United States during August and September, resulting in a prolonged period of much above normal temperatures and very little rainfall across these areas. This…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
After a weak El Nino brought about much above normal rainfall to Southwest Arkansas from the Fall months of 2018 through July 2019, a persistent upper level ridge of high pressure built in across Texas, Louisiana, and much of the Southeast United States during August and September, resulting in a prolonged period of much above normal temperatures and very little rainfall across these areas. This allowed for the wet soils to quickly dry out throughout the final three weeks of August and all of September, with flash drought conditions developing over much of Columbia County Arkansas by the final week of September. Rainfall amounts of less than an inch was observed during this seven week period, which was only 10-15% of normal. This resulted in severe drought (D2) conditions developing over Columbia County, which lingered into the first week of October.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 23, 9:33 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1033 PM CDT Mon Sep 23 2019 .AVIATION... Mostly vfr skc across area, aside from remnant leftover clouds along boundary stretching east to west across nrn fringe of cwa. Overnight convective redevelopment possible along and just south of boundary, towards early morning hours with next short wave. If so, may see aftn stabilization following period of convection at ktxk, keld, and possibly kmlu durg peak htg, and would likely continue thru remainder of 25/06z fcst cycle. Meanwhile, isold convection possible at ktyr, kggg, and kshv in aftn, but not worthy of mention in terminal fcst. Once again, aftn sea breeze expected to develop from the south, and may again effect the klfk area, although tstms have been limited in sea breezes lately. Lgt winds at kmlu, keld, and klfk may allow for some fog development later tonight. Low clouds will return early to ne TX btwn 24/08-10z, but may delay further east and only affect kshv and ktxk briefly after 14/12z. SW winds expected most of area Tue aftn with scattered cumulus across remaining portions of area not affected by convection, becmg mostly vfr skc, with clouds possibly remaining in the ktxk and keld areas near the frontal boundary./07/. && .PREV DISCUSSION... /issued 935 PM CDT Mon Sep 23 2019/ UPDATE... Have only made minor adjustments for overnight pops after taking close look at HRRR model trends. Expecting most redevelopment to occur closer to daybreak, but simply increased pops after midnight with current radar quiet. Overnight lows in lower 70s still on track as current 9 pm readings have mostly fallen to 80 degrees or lower./07/. PREV DISCUSSION... /issued 428 PM CDT Mon Sep 23 2019/ SHORT TERM.../Tonight through Tuesday Night/ The convection across the far Nrn zones have diminished as of mid-afternoon, but not before dumping widespread 3-7+ inches of rain across Nrn and Cntrl McCurtain County OK, and 2-4" of rain across Sevier and Nrn Howard Counties in SW AR. The residual H850-700 theta-e axis lingers across this area, although a weak convectively induced outflow bndry has drifted S to near a SLR, to OSA, to TXK, to S of a Prescott AR line, which has focused isolated to widely sct convection this afternoon. Meanwhile, widely sct convection associated with a weak seabreeze has begun to push into portions of Deep E TX, although much of this convection remains diurnally driven and should diminish by/shortly after sunset. Have inserted slight chance pops mention this evening across much of E TX/far Srn AR, and kept low to mid chance pops going across the far Nrn zones closer to the mid level theta-e axis. However, the short term progs are in general agreement with a mid level impulse traversing ENE along the Red River of Srn OK late tonight, re-igniting sct convection across the waterlogged areas of SE OK/adjacent sections of SW AR. Have beefed up pops to likely/high chance for these areas late tonight, tapering to low chance closer to the I-30 corridor. Did consider a small Flash Flood Watch area for this area, but given the very small area, will allow this area to be covered with advisories or warnings if needed. Fortunately, even the hi-res models suggest that additional QPF totals will be considerably lower than what was observed this morning, but still can't rule out additional amounts of up to 1-2 inches. The short term progs remain in general agreement with the weak sfc bndry over Srn AR/extreme NE TX/SE OK will remain stationary Tuesday, which could focus additional sct convection throughout the day as the weak shortwave impulse traverses the Nrn portions of the region. Have increased pops to mid/high chance Tuesday over this area, with more isolated convection expected especially by afternoon over portions of E TX/extreme Nrn LA. Did trend max temps just above the Blended guidance/MOS given that the morning low clouds should again scatter out, allowing for strong insolation. While the sfc bndry should gradually wash out Tuesday night, the progs are in generally agreement with another weak mid level impulse traversing Srn and Ern OK near the mid level theat-e axis, which may allow for additional sct convection development late. Thus, have bumped pops up to low chance for SE OK/adjacent sections of SW AR, which looks to persist into Wednesday. 15 LONG TERM.../Wednesday through Monday/ On Wednesday, an upper ridge will be over the Northeast Gulf of Mexico and a broad upper trough will be moving across Southern Canada resulting in a nearly zonal flow aloft over the region. Isolated to scattered showers and thunderstorms may still be ongoing across Southeast Oklahoma and adjacent portions of Southwest Arkansas as a weak shortwave trough embedded in the zonal flow moves across Arkansas. Rain chances will be much higher farther north into Oklahoma and Arkansas as a cold front slowly moves south. It is possible that a remnant outflow boundary could move into portions of our area north of Interstate 30, which could help to focus the convective development. However, the departure of the shortwave trough should lead to decreasing rain chances as what little in the way of upper forcing diminishes. The GFS remains the far more aggressive model regarding the southward extent of this next cold front and the resulting QPF. Almost all of the other models keep the front well north along with the vast majority of the precip. PoPs were maintained for Thursday across Southeast Oklahoma and Southwest Arkansas, but I sided with the majority of the model guidance and only mentioned slight chance PoPs. By Friday and into Saturday, a cutoff trough over the Desert Southwest will quickly eject into the Plains. This will help push yet another cold front southward that will stall before reaching our area. However, increasing deep southerly flow and a surge of moisture northward into the area should result in scattered showers and thunderstorms Friday and Saturday, especially across East Texas. By the end of the weekend and into early next week, a very strong upper ridge will build over the Southeast CONUS. As the ridge retrogrades over the area, rain chances will decrease, and the heat will begin to build. Despite rain chances throughout much of the long-term period, widespread wetting rains are not expected. Thus, there will be very little to hold temperatures down. Daytime high temperatures in the low 90s are expected through the end of the week, but should begin to climb into the mid to possibly upper 90s by Monday with the returning ridge. CN && .PRELIMINARY POINT TEMPS/POPS... SHV 74 92 72 93 / 10 20 10 10 MLU 72 92 70 94 / 10 30 10 10 DEQ 71 83 71 90 / 40 60 30 30 TXK 73 87 72 90 / 20 40 20 10 ELD 71 88 70 91 / 20 30 20 10 TYR 75 91 74 93 / 10 20 10 10 GGG 74 92 73 92 / 10 20 10 10 LFK 72 92 70 93 / 10 20 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Shreveport LA 524 AM CDT Mon Sep 23 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 524 AM CDT Mon Sep 23 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Isolated to scattered showers and thunderstorms will be possible across most areas today. The greatest rain chances will be along and northwest of the Interstate 30 Corridor which includes Northeast Texas, Southeast Oklahoma and Southwest Arkansas. These higher rain chances will remain in the forecast overnight. Strong to severe thunderstorms are not expected through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered to numerous showers and thunderstorms will once again be possible across the northern half of the Four State Region on Tuesday, mainly near and to the north of the Interstate 20 Corridor. These storms are not expected to be strong or severe on Tuesday. Otherwise, mainly isolated to widely scattered showers and thunderstorms will be possible across portions of the Four State Region through next Sunday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed. 13
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851395.